Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 211, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 25, 2001, 7:23 PM CDT for Reno County, Kansas. It was in force for 67 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 25, 2001, 7:23 PM CDT (00:23 UTC)
- Expired
- Jul 25, 2001, 8:30 PM CDT
- In force
- 67 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Reno County, KS
The radar
The Wichita radar (KICT), 60 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 7:30 PM CDT | Thunderstorm Wind 56 E | Partridge, KS | Damage to fences and large trees. |
| Jul 25, 7:45 PM CDT | Hail 1.75 | Partridge, KS | |
| Jul 25, 7:45 PM CDT | Thunderstorm Wind 52 E | Partridge, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 0.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1019 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2631 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 260024
SVRICT
KSC155-260130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
723 PM CDT WED JUL 25 2001
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RENO COUNTY IN SOUTH CENTRAL KANSAS
* UNTIL 830 PM CDT.
* AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF PARTRIDGE...OR ABOUT 10
MILES SOUTHWEST OF HUTCHINSON...MOVING EAST AT 20 MPH.
* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 830 PM CDT...
NEAR PARTRIDGE...
SOUTH HUTCHINSON...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
WINDS UP TO 60 MILES AN HOUR...
REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RENO
COUNTY UNTIL 830 PM CDT.
LAT...LON 3798 9812 3788 9808 3786 9796 3794 9786
3805 9795
/HOWERTON
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:20 PM CDT, 4 hours 3 minutes earlier.
Area forecast discussion, Jul 25, 3:20 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 320 PM CDT WED JUL 25 2001 FCST FOCUS ON TEMPS AND PRECIP CHCS. FYI WILL LET THE HEAT ADVISORY END AT 7 PM...SO DO NOT LOOK FOR HEADLINES ON THE ZONES. WILL LEAN TOWARD AN AVN/ETA DEPICTION THIS TIME AROUND. LATEST WATER VAPOR SHOWS A WEAK UPPER WAVE MOVING ACROSS NORTHWEST KANSAS WITH AREA PROFILERS SHOWING THE MID/UPPER HIGH CENTER ACROSS NE OKLAHOMA. ANOTHER UPPER WAVE IS EVIDENT ACROSS THE DESERT SOUTHWEST...WHILE THE SOUTHERN FLANK OF LIFT ASSOCIATED WITH A THIRD UPPER LOW NOW TRAVERSING SOUTHERN SASKATCHEWAN. LATEST SURFACE ANALYSIS SHOWS AT LEAST TWO BOUNDARIES ACROSS SOUTHEAST KANSAS WITH MAIN DIFFUSE BOUNDARY EXTENDING INTO CENTRAL KS. THIS EVENING/TONIGHT...GREATEST INSTABILITY WILL BE LOCATED ACROSS SOUTHEAST/SOUTH CENTRAL KANSAS WHERE OUTFLOW/SYNOPTIC SCALE BOUNDARY INTERACTION MAY TRIGGER EVENING STORMS. THE OTHER SCENARIO OF NOCTURNAL CONVECTION ALSO CONTINUES TO LOOK REASONABLE. THE WAVE NOW MOVING ACROSS NW KS IS FCST TO MOVE TOWARD KANSAS CITY BY MIDNIGHT AND OUT OF THE REGION BY DAYBREAK...HOWEVER THE LOCATION OF THE 850-700MB THETA-E RIDGE AXIS AND PRESENCE OF ISENTROPIC OMEGA WITHIN THE LAYER OF WHAT WOULD BE THE MOST UNSTABLE PARCEL SHOULD GENERATE AT LEAST SCATTERED AREAS OF DEEP CONVECTION. WILL CONTINUE TO GO ABOVE GUIDANCE WITH AT LEAST 50 POPS ALL AREAS/GREATEST CHCS FOR SE AND CENTRAL KS. THURSDAY-FRIDAY...THE LONGWAVE PATTERN IS SUCH THAT AS THE NIGHTTIME CONVECTION REINFORCES THE SOUTHWARD PUSH OF THE FRONT...TEMPERATURES SHOULD COOL. CURRENT FCST LOOKS FINE WITH MENTION OF PRECIP...MAINLY DURING THE MORNING WITH GREATEST CHCS AT NIGHT. THE WAVE NOW ACROSS THE SOUTHWEST WILL EJECT BY FRIDAY AIDING IN STORM ORGANIZATION NW OF THE CWA...AND THIS MAY MOVE SE INTO THE AREA. ALL IN ALL THIS PERIOD WILL PROVIDE THE BEST CHCS FOR RAIN IN SOMETIME ALONG WITH COOLER TEMPS. FIRST GUESS FOR DAYTIME TEMPS LOOK FOR 85 TO 90 CENTRAL AND SE KS...WITH LOWER 90S SOUTH CENTRAL THU-FRI...POSSIBLY COOLER DEPENDING ON EXTENT AND TIMING OF PRECIP. SATURDAY-SUNDAY...UPPER WAVE WILL DRIFT EAST ACROSS THE REGION SATURDAY. GIVEN THIS PATTERN I AM NOT SURE IF THE WARM FRONT WILL BE FORCED NORTHEAST OF THE CWA ON SATURDAY. FOR NOW WILL KEEP MENTION OF PRECIP AND WILL TWEAK TEMPS DOWN INTO THE 95 TO 100 RANGE BUT COULD BE COOLER SINCE SFC PATTERN REMAINS IN DOUBT. FOR SUNDAY...UPPER WAVE FCST TO DEPART WITH UPPER RIDGING TO ONCE AGAIN BUILD. HOWEVER...AT THE SFC IT APPEARS THAT SHORTWAVE RIDGING MAY ATTEMPT TO NOSE INTO THE AREA FROM THE NE WHICH WOULD ACT TO KEEP MAX TEMPS BELOW 100. MONDAY AND BEYOND...MRF/LATEST AVN HAVE BACKED OFF ON EASTWARD PROGRESSION OF UPPER TROUGH. THE UPPER RIDGE WILL LIKELY AMPLIFY AND BE TOUGH TO OVERCOME. WILL KEEP THIS PERIOD DRY AND WARMER THAN NORMAL AS CURRENTLY FCST. FCSTID = 11/CO ICT 74 91 72 91 / 50 40 50 50 HUT 73 91 72 91 / 50 40 50 50 EWK 74 91 72 89 / 50 40 50 50 EQA 74 91 72 89 / 50 40 50 50 WLD 74 93 72 91 / 40 30 50 50 RSL 69 88 69 87 / 60 40 60 50 GBD 70 89 70 88 / 60 40 60 50 SLN 70 90 70 88 / 60 40 60 50 MPR 70 90 70 88 / 60 40 60 50 CFV 71 89 70 87 / 60 50 60 50 CNU 71 89 70 86 / 60 50 60 50 K88 71 89 70 86 / 60 50 60 50 .eICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 8:44 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 61 min |
| Jul 25, 8:50 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 55 min |
| Jul 25, 9:27 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 63 min |
| Jul 25, 10:11 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 79 min |
| Jul 25, 11:14 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 61 min |
| Jul 26, 12:10 AM CDT | Flash Flood Warning | ICT | Lincoln | 3 hr |
| Jul 26, 3:05 AM CDT | Flash Flood Warning | ICT | Lincoln | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.